|Home | About | Contact | Vitamins for Schizophrenia||
June 13, 2007
Schizophrenia Medication May Be Harmful For Elderly With Dementia
Read more... Schizophrenia Med Side-effects
Antipsychotic medications approved for alleviating the psychosis and mania of schizophrenia and related disorders are sometimes given to control agitation and other behaviors considered to be disruptive in elderly patients with dementia.
The FDA and Health Canada both issued warnings back in 2005 that the atypical (second-generation) antipsychotics, may be harmful, possibly causing death, when used to treat elderly patients with dementia.
New data has now comes to light in the Annals of Internal Medicine about the dangers of using the older (typical) antipsychotic medications, and more information has been gathered about the use of the newer antipsychotics, to treat dementia in the elderly as well.
Findings showed that when used on elderly patients with dementia, conventional (typical) antipsychotics are associated with an even higher risk for death than atypical antipsychotics.
This increased risk of death in the elderly with dementia was shown to develop quickly -- within one month of use, and that risk remained elevated for up to six months.
Dr. Sudeep Gill, MD, MSc, a geriatric medicine specialist and the study's lead author suggests that perhaps the warning about using atypical antipsychotics in the elderly with dementia should be extended to the conventional antipsychotics as well. His worry is that as it stands, clinicians may choose, or switch to using, the conventional antipsychotics thinking they are safer to use in this context than the atypicals, when in fact, they may carry an even greater risk to this patient population.
About the use of antipsychotic medications in this context, however, Dr Gill says that "Sometimes they ease specific symptoms of aggression and hallucination. But they are not appropriate for everyday use for everyone with dementia."
Original source: Antipsychotic Drug Use and Mortality among Older Adults with Dementia Annals of Internal Medicine, 5 June 2007
Posted by Jeanie Wolfson at June 13, 2007 06:25 AM
More Information on Schizophrenia Med Side-effects